Entity

Time filter

Source Type


Kato M.,Juntendo University | Tobino K.,Juntendo University | Fujimoto Y.,Juntendo University | Kobayashi I.,Juntendo University | And 4 more authors.
BMC Research Notes | Year: 2013

Abstract. Background: Tacrolimus is an immunosuppressive drug used to prevent acute rejection following organ transplantation and to treat autoimmune disease. Tacrolimus is usually prescribed in such situation at a dose of 3.0 mg/day. Pneumocystis pneumonia induced by this dose of tacrolimus has been reported in many cases; however, we encountered a rare case of Pneumocystis pneumonia induced by low-dose tacrolimus and methylprednisolone. Case presentation. We herein report the case of an 82-year-old Asian Japanese female with rheumatoid arthritis and Pneumocystis pneumonia who was being treated with low-dose tacrolimus and low-dose methylprednisolone therapy. She was diagnosed with rheumatoid arthritis at 52 years of age and was administered oral low-dose methylprednisolone and salazosulfapyridine. Her condition had been stable under this treatment for 30 years. However, her arthralgia worsened three months before admission. The salazosulfapyridine was changed to tacrolimus (0.5 mg/day) by her physician, and her arthralgia almost completely disappeared. She was admitted to our hospital for Pseudomonas pneumonia, and her symptoms improved almost completely with intravenous ceftazidime therapy. However, on the 14th day of admission, she developed acute respiratory failure due to Pneumocystis pneumonia and died on the 17th day of admission in spite of adequate treatment. Conclusion: Our report highlights the importance of providing prompt prevention, diagnosis and treatment of Pneumocystis pneumonia in rheumatoid arthritis patients under tacrolimus and low-dose methylprednisolone therapy. © 2013 Kato et al.; licensee BioMed Central Ltd.

Discover hidden collaborations